Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 39, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2022, 3:47 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2022, 3:47 PM MDT (21:47 UTC)
- Expired
- Jul 26, 2022, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 52 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625
WGUS55 KSLC 262147
FFWSLC
UTC017-270045-
/O.NEW.KSLC.FF.W.0039.220726T2147Z-220727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
347 PM MDT Tue Jul 26 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Garfield County in southern Utah...
* Until 645 PM MDT.
* At 347 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 1 to 1.5 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Red Canyon and Hillsdale.
This includes the following highways...
Utah Route 12 between mile markers 0 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3783 11228 3781 11225 3772 11227 3772 11231
3773 11235 3774 11238 3776 11238 3779 11237
3781 11232
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
MPS2 follow-up statements
401
WGUS75 KSLC 262224
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
424 PM MDT Tue Jul 26 2022
UTC017-270045-
/O.CON.KSLC.FF.W.0039.000000T0000Z-220727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
424 PM MDT Tue Jul 26 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS
EVENING FOR WEST CENTRAL GARFIELD COUNTY...
At 424 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Red Canyon and Hillsdale.
This includes the following highways...
US Route 89 near mile marker 124.
Utah Route 12 between mile markers 0 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3783 11228 3781 11225 3772 11227 3772 11231
3773 11235 3774 11238 3776 11238 3779 11237
3781 11232
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS975
WGUS75 KSLC 270040
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
640 PM MDT Tue Jul 26 2022
UTC017-270050-
/O.EXP.KSLC.FF.W.0039.000000T0000Z-220727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
640 PM MDT Tue Jul 26 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT THIS EVENING FOR
WEST CENTRAL GARFIELD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3783 11228 3781 11225 3772 11227 3772 11231
3773 11235 3774 11238 3776 11238 3779 11237
3781 11232
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:58 AM MDT, 11 hours 49 minutes earlier.
Area forecast discussion, Jul 26, 3:58 AM MDT, 11 hours 49 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 358 AM MDT Tue Jul 26 2022 .SYNOPSIS...A very moist airmass will remain in place across southern Utah while northern Utah and southwest Wyoming remains on the drier side through at least midweek. && .SHORT TERM (Through 12Z Thursday)...Morning satellite and upper air analysis indicates pronounced troughing across the northern Plains, with a robust monsoonal pattern across the Desert Southwest. Looking at water vapor imagery, there appears to be a circulation west of Laredo, TX. Relatively subtle convectively induced shortwave troughs and potentially an MCV or two from earlier convection is suggested across portions of Arizona. PWAT values remain quite elevated across southern Utah, particularly across Washington, Iron, Kane and Garfield Counties. HREF mean SBCAPE values are ranging a bit higher than yesterday by afternoon; between 750-1250 J/kg. Deep layer shear is again weak and storm motions will favor downscale development into instability pools. Monday, convection developed over the higher terrain across southwestern Utah and shifted into lower Washington County earlier than typical. With more instability, cold pool/shear balance may be more achievable, allowing the cold pool to become deeper and more significant over the higher terrain before building downscale into Washington County. This is supported again by the bulk of the CAMs and conceptual models. This is the prototypical pattern for flash flooding across Washington County...and a flood watch remains in effect for portions of southern Utah this afternoon and evening. Given heavy rain fell on lower Washington County Monday, runoff may be more enhanced today as well. Wednesday will be another day of convection across the same general area as Tuesday. HREF Ensemble Mean SBCAPE values are actually higher across southern Utah Wednesday compared to Tuesday. Deep layer shear remains weak. Current indications are there may be another round of thunderstorms moving through Washington/Kane County producing a threat of flash flooding. Day shift may need to once again consider extending the flood watch through Wednesday evening. .LONG TERM (After 12Z Thursday)...The period will open with a ridge of high pressure stretched across the Eastern Great Basin. Deterministic models suggest a weak southerly flow advecting moisture northward to portions of central and northeast Utah during the day on Thursday, with deeper moisture remaining over southern Utah. Ensembles are in general agreement with building the ridge of high pressure over the Western Great Basin from Friday into the weekend, promoting a weak northerly flow over northern and central Utah, aiding in some drying of the air mass. This stated, enough residual moisture will remain to support continued chances for precipitation across southern Utah and portions of central and northeast Utah. Ensembles solutions diverge from Sunday into Tuesday. The vast majority of members from the CMC, GEFS, and ECMWF shift the ridge axis slowly eastward, centering it over the Colorado Rockies by Tuesday. Differences do exist with roughly a third of the members shifting the ridge eastward quicker, favoring a return of deep moisture to much of the forecast area on Monday. Temperatures will remain a bit above normal over northern Utah and extreme southwest Wyoming through the period, with seasonal values across the remainder of the forecast area. && .AVIATION...KSLC...VFR conditions will prevail throughout the entire period for the KSLC terminal. A southeast drainage wind will shift to a northwest lake breeze around 18Z, enhanced a bit by a weak westerly wind aloft. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail across northern and central Utah and extreme southwest Wyoming throughout the period. With monsoonal moisture in place across southern Utah, expect convection to develop this afternoon, as early as 19Z in favored terrain areas including KBCE. Could see MVFR/IFR conditions with thunderstorms. Showers and thunderstorms will likely persist into the evening, especially across southwest Utah including the KSGU vicinity. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through this evening for UTZ123-124-128>131. WY...None. && Kruse/Barjenbruch For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.